Cardiac Toxicity

Author: OncoLink Team
Last Reviewed:

What is cardiac toxicity?

Cardiac (heart) toxicity is a side effect of cancer treatment that leads to damage to the heart muscle or valves. Both chemotherapy and radiation can contribute to cardiac toxicity, depending on the type of medication(s) used and where radiation treatment was given. Cardiac toxicity can happen as a late effect of treatment, occurring months to years after treatment has ended.   

Cancer treatments not only kill cancer cells, but also damage or kill healthy cells. When these cells are in or around the heart, cardiac toxicity occurs. There are many types of cardiac injury that can happen: 

  • Cardiomyopathy: Disease of the heart that makes it hard for the heart to carry blood to the body.
  • Myocarditis: Inflammation of the heart muscle, which lowers the heart’s pumping ability and can cause arrhythmias (problem with the rate or rhythm of the heart).
  • Pericarditis: Swelling of the pericardium which is the saclike membrane that surrounds the heart.
  • Acute coronary syndromes: A reduction or blockage of blood flow to the heart which happens suddenly.
  • Congestive heart failure (CHF): The heart can’t pump or fill enough.

Older people, young children, and women are at greater risk of getting cardiac toxicity. Those with other health issues, as well as with a history of cardiac problems are also at higher risk. Symptoms of cardiac toxicity may include:

  • Chest pain. 
  • Heart rhythm changes (arrhythmia).
  • Fatigue. 
  • Shortness of breath. 
  • Weight gain.  
  • Swelling.  

If you are having any of these signs or symptoms, your care team will order tests and blood work to see how well your heart is working.  

How is cardiac toxicity managed?

Treatments for cardiac toxicity include lowering your dose of chemotherapy (if treatment is ongoing), use of medications such as diuretics (to control too much fluid in the body), ACE inhibitors/beta-blockers (for blood pressure control), and/or medication to regulate heart rhythm and strengthen the heart. 

You can also help manage cardiac toxicity by:

  • Using your energy wisely. Plan your activities and schedule them around the time of day when you have the most energy.
  • Safely exercising. Regular (light) exercise can strengthen the heart muscles. Talk with your provider before starting any exercise program.

When should I call my care team?

If you are having cardiac toxicity symptoms listed above, call your care team right away. If you have sudden chest pain or shortness of breath, call 911 right away.

References

American College of Cardiology. Cardiovascular Toxicity in Cancer Survivors: Current Guidelines and Future Directions. 2018. Found at: https://www.acc.org/latest-in-cardiology/articles/2018/06/29/12/57/cv-toxicity-in-cancer-survivors

Curigliano G, Mayer EL, Burstein HJ, Winer EP, Goldhirsch A. Cardiac toxicity from systemic cancer therapy: a comprehensive review. Progress in cardiovascular diseases. 2010;53(2):94-104.

Albini A, Pennesi G, Donatelli F, Cammarota R, De Flora S, Noonan DM. Cardiotoxicity of anticancer drugs: the need for cardio-oncology and cardio-oncological prevention. Journal of the National Cancer Institute. 2010;102(1):14-25.

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
W
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Feedback?

Thank you for your feedback!